Nebraska, 2003

Hail in Nebraska, June 23, 2003

June 23, 2003 · NWS LBF · 12 events in 7 counties and zones

12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$25,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 23, 2:30 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 23, 2:30 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 AM CDT MON JUN 23 2003

...FORECAST CHALLENGES HIGHLIGHTED BY THUNDERSTORM CHANCES FIRST
THREE DAYS...THEN TEMPS INTO THE WEEKEND...

H5 PATTERN REMAINS UNCHANGED FROM LAST NIGHTS. PESKY UPPR LOW
REMAINS ACROSS NEW ENGLAND WITH RIDGING INTO THE WRN GREAT LAKES.
WITH LITTLE EWD MOVEMENT FROM THE NEW ENGLAND LOW...TROF HAS
PERSISTED ACROSS THE NWRN CONUS FOR THE LAST SEVERAL DAYS. LOOKING
WEST...DISTURBANCE ENTERING SWRN WY ATTM WITH TSRAS CONTINUING TO
FIRE ACROSS THE CENTRAL ROCKIES AND EWD ACROSS THE FRONT RANGE OF
WYOMING AND THE NEBRASKA PANHANDLE. WITH PLENTY OF LL MOISTURE
ONGOING...COLLIDING SFC BOUNDARIES ACROSS THE SANDHILLS...AND AN
EXPECTED ARRIVAL OF THE LL JET OVERNIGHT...PRECIP MENTION RETAINED IN
UPDATED EVENING PACKAGE. FCST CHALLENGE THROUGH THURS HIGHLIGHTED BY
PRECIP CHANCES AND SVR POTENTIAL IN THE NEAR TERM (48 HRS) THEN
TEMPS INTO THE WEEKEND.

.TODAY AND TONIGHT...(THIS MORNING)...WILL ASCERTAIN ONGOING
CONVECTION FOR INCLUSION IN THE FIRST PD FCST. ALL INCITATIONS ARE
FOR SUSTAINED ISOLATED CONVECTION ACROSS MOST OF THE FA WITH AN
INCREASING H85 JET. (THIS AFTN AND EVENING) ALL THE INGREDIENTS
SETTING UP THIS AFTN FOR A DECENT OUTBREAK OF SEVERE WX. WITH SFC
BOUNDARY ALREADY RACING NORTH INTO SWRN NEBRASKA...FEEL NRN 2/3RDS
OF THE FA UNDER THE GUN. MOISTURE WILL RELOAD QUICKLY BY AFTN WITH
BETTER THAN 70 DEW POINTS ALONG AND NORTH OF THE BOUNDARY. HI RES
ETA FCSTING 0-6KM SHR IN EXCESS OF 70 KTS THIS AFTN. EVEN WITH A
MORE CONSERVATIVE ESTIMATE...PLENTY OF SHEAR WILL EXIST FOR
SUPERCELLS. WILL SEE HAIL THREAT CONTINUING INTO THE EVE HRS WITH
CONTINUED DEEP LAYER SHEAR...INCREASING LL JET AND WB ZEROS IN THE
9K FT AGL RANGE. OVERNIGHT...PRECIP SHOULD ORGANIZE INTO A LARGE
CONVECTIVE CLUSTER...ACROSS THE NRN HALF OF THE FA. WITH WIND AND
HAIL MAIN THREATS.

.TUESDAY AND TUESDAY NIGHT...ATM WILL RELOAD TUESDAY WITH ANOTHER
ROUND OF CONVECTION EXPECTED TO FIRE ALONG A STATIONARY FRONT
SITUATED FROM FAR NERN COLORADO INTO NERN NEBR. 70+ DEW POINTS POOL
ONCE AGAIN ALONG AND NORTH OF THIS FEATURE BY AFTN WITH 60+ KT DEEP
LAYER SHEAR PRESENT ONCE AGAIN NORTH OF THE BOUNDARY. COULD GET REAL
INTERESTING ONCE AGAIN. WILL GO WITH HIGHEST POPS ACROSS THE NORTH
AND FEATHER THESE SWD.

.WEDNESDAY...THURSDAY...AND BEYOND...UPPR TROF ARRIVES LATE ON
WEDS...FORCING SFC BOUNDARY SOUTH AND E OF THE AREA. WILL CONTINUE
MENTION OF PRECIP IN FCST...HOWEVER SVR THREAT SHOULD BE DIMINISHED
WITH STRONG LL CAA NORTH OF THE FRONT AND SFC BOUNDARY DRAPED ACROSS
ERN KS/FAR ERN NEBR. ONGOING FCST ON TRACK WITH PRECIP ENDING ON
THURSDAY AM AS TROF AXIS CLEARS FA. BEYOND THURSDAY...A MORE
TRANQUIL PATTERN SETS UP AS DRY NWRLY FLOW COMMENCES. DRY FCST ON
TRACK THROUGH THE WEEKEND.

.LBF...NONE.

CLB
Hazardous weather outlook, Jun 22, 9:50 PM CST, 6 hours 10 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1050 PM CDT SUN JUN 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT
A SEVERE WEATHER THREAT WILL EXIST UNTIL EARLY MORNING EAST OF A
LINE FROM ONEILL TO BARTLETT. ALTHOUGH WIND PROFILES INDICATE THE
POTENTIAL FOR STORM ROTATION...THE MAIN SEVERE WEATHER THREAT WILL
BE LARGE HAIL. LOW LEVEL WINDS ARE THEN EXPECTED TO INCREASE FURTHER
WEST TONIGHT...WHICH IS EXPECTED TO HELP DEVELOP ADDITIONAL
THUNDERSTORMS ACROSS PORTIONS OF WESTERN NEBRASKA THROUGH SUNRISE.
HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS SHOULD THEY DEVELOP.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TOMORROW...THERE IS A MODERATE RISK OF SEVERE WEATHER...INCLUDING
THE POTENTIAL FOR TORNADIC THUNDERSTORMS ACROSS PORTIONS OF
SOUTHWEST AND NORTH CENTRAL NEBRASKA. THIS AREA IS NORTH AND EAST OF
A LINE FROM MERRIMAN TO OGALLALA...TO NORTH PLATTE TO OCONTO. OTHER
SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS...WILL BE POSSIBLE ACROSS THE REMAINDER OF THE AREA.

THE ATMOSPHERE WILL BE EXTREMELY UNSTABLE BY MONDAY AFTERNOON ACROSS
THE MODERATE RISK AREA. IN ADDITION...WINDS THROUGH THE ATMOSPHERE
WILL BE VERY CONDUCIVE FOR ROTATING THUNDERSTORMS...KNOWN AS
SUPERCELLS. A STALLED FRONTAL BOUNDARY IS EXPECTED TO RESIDE IN AN
EAST TO WEST FASHION ACROSS THE MODERATE RISK AREA AS WELL.
SUPERCELLS THAT DEVELOP NEAR THIS BOUNDARY WILL HAVE THE POTENTIAL
TO PRODUCE TORNADOES...AS WELL AS LARGE HAIL AND DAMAGING WINDS. THE
INDIVIDUAL STORMS ARE THEN EXPECTED TO MERGE INTO A LARGE
THUNDERSTORM COMPLEX...WHICH WILL TRACK ACROSS THE OUTLOOK AREA
THROUGH THE EVENING...HAVING THE POTENTIAL TO PRODUCE SEVERE
WEATHER...AS WELL AS VERY HEAVY RAINFALL.

THOSE PLANNING OUTDOOR ACTIVITIES MONDAY SHOULD PAY CLOSE ATTENTION
TO WEATHER CONDITIONS WHICH MAY CHANGE VERY RAPIDLY. DEVELOP A PLAN
OF ACTION SHOULD SEVERE WEATHER APPROACH.

TUESDAY THROUGH WEDNESDAY BRINGS YET MORE CHANCES FOR SEVERE
WEATHER. BEYOND THIS...THE ATMOSPHERE WILL SUPPORT A COOLER
TEMPERATURE TREND WHICH WILL LIKELY INHIBIT SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MAINTAIN A HIGH STATE OF READINESS MONDAY.
ADDITIONAL STATEMENTS WILL BE FORTHCOMING TO REFINE THE POTENTIAL
SEVERE WEATHER OUTLOOK AREA THROUGH THE DAY.

JWS

In the hours before

Special weather statement, Jun 22, 10:24 PM CST, 5 hours 36 minutes before
NEZ010-029-230455-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1124 PM CDT SUN JUN 22 2003

...TORNADO WATCH NUMBER 564 CANCELLED FOR PORTIONS OF NORTH CENTRAL
NEBRASKA...

THE TORNADO WATCH IN EFFECT UNTIL 1 AM CDT FOR HOLT AND WHEELER
COUNTIES HAS BEEN CANCELLED. SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THROUGH THE OVERNIGHT HOURS. AT THIS TIME...NO ADDITIONAL
SEVERE WEATHER IS ANTICIPATED.

CLB

The radar

The North Platte radar (KLNX), 129 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Custer

When
June 23, 4:00 AM CST
Where
Custer County, 5 mi N of Mason City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.300, -99.300

Hail, Custer

When
June 23, 5:15 AM CST
Where
Custer County, 5 mi E of Arnold
Measured
1.75 in hail
Property damage
$4,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
41.433, -100.100

Hail, Blaine

When
June 23, 6:10 AM CST
Where
Blaine County, 6 mi ESE of Brewster
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.900, -99.767

Hail, Rock

When
June 23, 6:35 AM CST
Where
Rock County, 6 mi SW of Rose
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.133, -99.550

Hail, Loup

When
June 23, 6:54 AM CST
Where
Loup County, 12 mi NNE of Taylor
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.933, -99.300

Hail, Blaine

When
June 23, 7:00 AM CST
Where
Blaine County, 6 mi ENE of Brewster
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.967, -99.767

Hail, Brown

When
June 23, 7:07 AM CST
Where
Brown County, 31 mi S of Johnstown
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.117, -100.067

Hail, Holt

When
June 23, 8:49 AM CST
Where
Holt County, O Neill
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.433, -98.650

Hail, Holt

When
June 23, 9:05 AM CST
Where
Holt County, 1 mi E of Emmet
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.483, -98.783

Hail, Holt

When
June 23, 9:10 AM CST
Where
Holt County, 4 mi NW of Atkinson
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.567, -99.017

Hail, Holt

When
June 23, 9:15 AM CST to 9:18 AM CST
Where
Holt County, 8 mi NW of O Neill
Measured
1.75 in hail
Property damage
$6,000
Crop damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
42.517, -98.767

Hail, Boyd

When
June 23, 10:28 AM CST
Where
Boyd County, 1 mi E of Gross
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.950, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363831, 5363511, 5363515, 5363513, 5363514, 5363516, 5363512, 5363517, 5363518, 5363519, 5363596, 5363830.